New Mexico, 2005

Funnel Cloud in New Mexico, May 30, 2005

May 30, 2005 · NWS ABQ · 1 event in 1 county or zone

1 funnel cloud, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at May 30, 2:00 PM MST, 3 hours 46 minutes earlier.

Area forecast discussion, May 30, 2:00 PM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
300 PM MDT MON MAY 30 2005

.DISCUSSION...UPPER LOW TRACKING NORTH OF FOUR CORNERS REGION ATTM.
DRIER AIR MOVING INTO NORTHWEST QUARTER ALOFT...AND DEWPOINTS HAVE
COME DOWN OVER THAT AREA AS WELL. EXCEPT AT GALLUP WHERE WIND HAS
DECREASED LAST HOUR...WIND HAS NOT EXCEEDED THE RED FLAG WARNING
CRITERIA...THEREFORE WARNING WILL BE CANCELLED.

HOWEVER...40S DEWPOINTS STILL ENTRENCHED FROM CATRON COUNTY
SOUTHWARD AND EASTWARD. CELL MOVING OVER METRO AREA THIS AFTERNOON
PRODUCED A BRIEF ROUND OF PEA HAIL AND 0.40 IN RAIN ON ABQ WEST
SIDE. PULLED THE ISOLD AREA OF POPS BACK WESTWARD TO THE CONTDVD FOR
THIS EVENING...THOUGH MAY BE MOSTLY OVER WITH FROM RIO GRANDE VALLEY
WESTWARD BY EARLY EVENING.  IN THE EAST...LAPS CAPE VALUES CONTINUE
TO CLIMB OVER 2000 J/KG WITH AXIS STRETCHING ACROSS SAN
MIGUEL...QUAY...HARDING AND UNION COUNTIES.

OTHERWISE...UPPER TROUGH SWINGS THROUGH STATE AND EXITS TO EAST
MIDDAY TUESDAY. LOOKS LIKE A WEAK BOUNDARY IS STILL ON TAP TO DROP
INTO NORTHEAST NEW MEXICO TUESDAY...BUT DON/T EXPECT MUCH
COOLING...MAIN AFFECT MAY BE TO ENHANCE MOIST LOW LEVEL UPSLOPE.

WEDNESDAY MAY BE THE MOST QUIET DAY OF THE WEEK WEATHER WISE...AS A
SHORT WAVE RIDGE BUILDS. MOISTURE SEEN ADVECTING NORTHEASTWARD IN
SATELLITE IMAGERY AHEAD OF UPPER LOW OFF BAJA MAY REMAIN SUPPRESSED
UNTIL MIDWEEK BY STRONGER WESTERLIES ASSOCIATED WITH LOW PRESSURE
DOMINATING THE NORTHWEST U.S. BOTH NAM/GFS CONTINUE TO SHOW A GOOD
SLUG OF AT LEAST HIGH LEVEL MOISTURE CROSSING MUCH OF THE STATE
POSSIBLY LATE WEDNESDAY THROUGH LATE THURSDAY AS THE BAJA LOW
WEAKENS AND BEGINS TO TRACK EAST NORTHEASTWARD. IN ANY
EVENT...EXPECT AN ACTIVE WEATHER PATTERN FOR THE CENTRAL MOUNTAIN
CHAIN EASTWARD PERSISTING THROUGH THE END OF THE WEEK AS A TROUGH
EXTENDS THROUGH THE GREAT BASIN AND ARIZONA...LIKELY PRODUCING SOME
AFTERNOON BREEZY TO WINDINESS AND DRYLINE THUNDERSTORMS IN NEW
MEXICO.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  48  81  47  87 /   0   0   0   0
GALLUP..........................  41  77  39  84 /   0   0   0   0
GRANTS..........................  45  78  41  84 /  10   0   0   0
GLENWOOD........................  48  84  46  90 /  10   0   0   0
CHAMA...........................  34  68  33  75 /  20  10  10  10
LOS ALAMOS......................  44  75  42  80 /  20  10  10  10
RED RIVER.......................  35  63  31  69 /  30  30  20  20
TAOS............................  41  74  37  79 /  20  10  10  10
SANTA FE........................  45  75  43  80 /  20  10  10  10
SANTA FE AIRPORT................  48  77  45  82 /  20  10  10  10
ESPANOLA........................  47  80  43  85 /  20  10  10  10
ALBUQUERQUE HEIGHTS.............  56  81  56  87 /  10   0   0   0
ALBUQUERQUE VALLEY..............  51  83  50  88 /  10   0   0   0
ALBUQUERQUE FOOTHILLS...........  53  80  53  85 /  10   0   0   0
ALBUQUERQUE WEST MESA...........  55  83  55  88 /  10   0   0   0
SOCORRO.........................  52  85  53  90 /  10   0   0   0
SANDIA PARK/CEDAR CREST.........  48  73  49  79 /  10  10  10  10
MORIARTY/ESTANCIA...............  46  76  49  83 /  20  10  10  10
CARRIZOZO.......................  54  82  54  87 /  10   0   0   0
RUIDOSO.........................  51  76  52  79 /  20  10   0  10
RATON...........................  44  73  42  78 /  50  30  30  20
LAS VEGAS.......................  45  75  43  80 /  40  30  30  20
ROY.............................  49  74  49  79 /  50  30  30  20
CLAYTON.........................  51  72  50  80 /  60  30  40  20
SANTA ROSA......................  53  83  52  86 /  40  20  20  20
TUCUMCARI.......................  56  82  55  89 /  50  30  30  20
FORT SUMNER.....................  57  82  55  89 /  40  20  20  20
CLOVIS..........................  55  83  56  86 /  40  30  20  20
PORTALES........................  57  84  57  88 /  40  20  20  20
ROSWELL.........................  59  88  58  91 /  30  10  20  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 30, 5:00 AM MST, 12 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT MON MAY 30 2005

NMZ001>021-026-311200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
600 AM MDT MON MAY 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON INTO
EARLY EVENING EAST OF THE CENTRAL MOUNTAIN CHAIN. LARGE HAIL WILL BE
THE MAIN THREAT...BUT DAMAGING WINDS ARE ALSO POSSIBLE AS STORMS
SHIFT EAST ACROSS THE PLAINS LATE TODAY. HEAVY RAIN COULD LEAD TO
LOCALIZED FLOODING WHERE SIGNIFICANT RAIN FELL OVER THE PAST FEW
DAYS...ESPECIALLY IN THE NORTHEAST.

IN ADDITION...HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND
STREAMS OVER NORTHERN NEW MEXICO. THE MAIN AREA OF CONCERN INCLUDES
THE CABRESTO CREEK AND RED RIVER...WHERE A FLOOD WARNING CONTINUES.
SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS TO RISE ONCE AGAIN.

FINALLY...A FEW DRY THUNDERSTORMS ARE PREDICTED IN THE NORTHWEST
PART OF THE STATE TODAY. LIGHTNING STRIKES...IN CONJUNCTION WITH
GUSTY WINDS AND VERY LITTLE RAIN COULD SPARK WILDFIRES LATER TODAY.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE NORTHEAST
PART OF NEW MEXICO ON TUESDAY WITH LARGE HAIL THE MAIN THREAT.

HIGH WATER FLOWS WILL CONTINUE WITHIN THE RIVERS AND STREAMS OVER
NORTHERN NEW MEXICO. SIGNIFICANT PRECIPITATION COULD ALLOW WATERWAYS
TO RISE ONCE AGAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING FOR
MANY AREAS ACROSS NORTHERN AND EASTERN NEW MEXICO. REPORT SEVERE
WEATHER OR FLOODING TO THE NATIONAL WEATHER SERVICE.

19

In the hours before

Local storm report, May 30, 4:06 PM MST, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
506 PM MDT MON MAY 30 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             8 NNW RATON             36.99N 104.50W
05/30/2005  0.88 INCH        COLFAX             NM   PUBLIC

&&

CJONES
Special weather statement, May 30, 4:06 PM MST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
506 PM MDT MON MAY 30 2005

NMZ005-006-302345-
HARDING COUNTY-NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING OVER NORTHERN SAN MIGUEL AND SOUTHERN
MORA COUNTIES...

AT 500 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 6 MILES NORTHEAST OF VALMORA.
MOVEMENT WAS NORTHEAST AT 40 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHEASTERN MORA
COUNTY...RURAL EXTREME NORTH CENTRAL SAN MIGUEL COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR
NORTHEAST NEW MEXICO.

23
Special weather statement, May 30, 4:41 PM MST, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
541 PM MDT MON MAY 30 2005

NMZ016-019-310030-
CHAVES COUNTY PLAINS-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR
NORTHEAST NEW MEXICO.

...STRONG THUNDERSTORM MOVING OVER EASTERN LINCOLN AND WESTERN
CHAVES COUNTIES...

AT 536 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 13 MILES NORTHEAST OF PICACHO.
MOVEMENT WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL SOUTHEASTERN
LINCOLN COUNTY AND RURAL CENTRAL CHAVES COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

23
Special weather statement, May 30, 4:47 PM MST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
547 PM MDT MON MAY 30 2005

NMZ012-018>021-026-310600-
CHAVES COUNTY PLAINS-CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE
BACA COUNTY-GUADALUPE MOUNTAINS OF CHAVES COUNTY-ROOSEVELT COUNTY-
547 PM MDT MON MAY 30 2005

...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL MIDNIGHT MDT TUESDAY
MORNING...

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
359 IN EFFECT UNTIL MIDNIGHT MDT TUESDAY MORNING FOR THE FOLLOWING
AREAS

IN NORTH AND CENTRAL NEW MEXICO THIS WATCH INCLUDES 5 COUNTIES

  CHAVES          CURRY           DE BACA         GUADALUPE
  ROOSEVELT

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS CAPABLE
OF PRODUCING LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE WITHIN
THE WATCH AREA. REMAIN ALERT AND CONTINUE TO LISTEN TO NOAA WEATHER
RADIO OR YOUR LOCAL COMMERICAL RADIO OR TELEVISION OUTLETS FOR LATEST
STATEMENTS AND POSSIBLE WARNINGS FOR YOUR LOCATION.

16
Special weather statement, May 30, 5:10 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
610 PM MDT MON MAY 30 2005

NMZ011-310045-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-

...STRONG THUNDERSTORM MOVING EAST ACROSS NORTHERN TORRANCE COUNTY...

AT 557 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER JUST SOUTHEAST OF MCINTOSH.
MOVEMENT WAS EAST AT 25 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL NORTH CENTRAL
TORRANCE COUNTY.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

40
Special weather statement, May 30, 5:46 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
646 PM MDT MON MAY 30 2005

NMZ012-013-310130-
CONCHAS LAKE/GUADALUPE COUNTY-QUAY COUNTY-

A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM MDT MONDAY EVENING FOR
NORTHEAST NEW MEXICO.

...STRONG THUNDERSTORM MOVING OVER EASTERN GUADALUPE AND WESTERN
QUAY COUNTIES...

AT 641 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING HEAVY RAIN...WINDS UP TO
50 MPH AND HAIL UP TO ONE HALF INCH IN DIAMETER 7 MILES SOUTH OF
NEWKIRK. MOVEMENT WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE RURAL EAST CENTRAL
GUADALUPE COUNTY AND RURAL WEST CENTRAL QUAY COUNTY.

MOTORISTS CAN EXPECT BRIEF...BUT SUDDEN CHANGES IN VISIBILITY AND
PONDING OF WATER ON THE HIGHWAYS AS THIS STORM MOVES THROUGH THE
AREA.

23

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 funnel cloud. Local standard time, as filed.

Funnel Cloud, Union

When
May 30, 5:46 PM MST
Where
Union County, 5 mi E of Des Moines
Reported by
STORM CHASER
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, May 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5446311.